Immune checkpoint inhibitors have been the proverbial “game changers” in oncology, and offer hope (and a chance of survival) where none existed just a few years ago.
Cutaneous manifestations are the most common adverse reactions to these drugs. Indeed, more than 40% of melanoma patients treated with these medications have adverse skin reactions. These are characteristically pruritus, a morbilliform eruption, vitiligo, exacerbated psoriasis, a lichenoid reaction, or xerostomia. The safety profile is similar between anti-PD-1, anti-PD-L1 or anti-CTLA-4 antibodies. The toxicities are mild and rarely result in significant morbidity (1).
Schaberg et al have studied 5 cases of lichenoid dermatoses in patients who have received anti-PD-1 and anti-PD-L1 therapy. Of the 5 cases, all had metastatic disease: one with lung adenocarcinoma, two with urothelial cancer, one with squamous cell carcinoma of the lower lip, and one with melanoma. One patient (the melanoma patient) presented as lichen sclerosus of the anogenital region, and one patient presented with an oral mucositis of the tongue, buccal mucosa, and gingivae. Wickham’s striae were noted. The authors compared the histology of these lesions to 3 cases of non-drug-related lichen planus and 3 lichen planus-like keratoses. While very similar histologically, the lichenoid eruptions secondary to the checkpoint inhibitors displayed more prominent spongiosis and epidermal necrosis. The immunohistochemical profile was similar between the two groups, although there were significantly more CD163+ histiocytes within the lesions treated with the drugs, compared to the control group.
Of the 5 cases presented, the onset of the lichenoid eruptions were noted several months after the initial dose. All of the symptoms were mild and easily managed with topical steroids.
As the use of the checkpoint inhibitors expands, all dermatologists will be addressing adverse reactions due to these monoclonal antibodies. Although each patient’s situation must be addressed tailored to the specific circumstances, unless there are compelling reasons, don’t stop the drug should a lichenoid eruption appear. Treat it accordingly, and let the drug(s) do their magic.
- Sibaud V, et al. Dermatologic complications of anti-PD-1/PD-L1 immune checkpoint antibodies. Curr Opin Oncol 2016 [Epub ahead of print].
- Schaberg KB, et al. Immunohistochemical analysis of lichenoid reactions in patients treated with anit-PD-L1 and anti-PD-1 therapy. J Cutan Pathol 2016; 43: 339-46.